Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 2:06 AM EST for 7 counties in Indiana. It was in force for 39 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 2:06 AM EST (07:06 UTC)
- Expired
- Mar 1, 2017, 2:45 AM EST
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Allen County, IN, DeKalb County, IN, Kosciusko County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 36 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 2:13 AM EST | HAIL 0.88 | Albion, IN | . |
| Mar 1, 2:18 AM EST | TSTM WND GST 74 | 2 N Kendallville, IN | . |
| Mar 1, 2:19 AM EST | TSTM WND DMG | 2 Ssw Collins, IN | ONE LARGE TREE DOWN AND SEVERAL SMALLER TWO INCH LIMBS DOWN IN MIAMI VILLAGE AREA. |
| Mar 1, 2:20 AM EST | TSTM WND GST 60 | 1 N Peabody, IN | REPORTS OF POWER OUTAGES IN THE AREA. |
| Mar 1, 2:22 AM EST | TSTM WND GST 60 | 1 S Avilla, IN | . |
| Mar 1, 2:25 AM EST | HAIL 0.88 | 2 W Waterloo, IN | . |
| Mar 1, 2:27 AM EST | TSTM WND GST 60 | 1 Nnw Garrett, IN | SEVERAL POWER LINES DOWNED IN THE AREA. |
| Mar 1, 2:29 AM EST | TSTM WND DMG | 2 E Huntertown, IN | LARGE TREE DOWN ON ROAD. |
| Mar 1, 2:30 AM EST | TSTM WND DMG | Wallen, IN | ROOF OF A BUSINESS DAMAGED AS WELL AS DAMAGE TO THE INTERIOR OF THE BUILDING. TIME ESTIMATED BY RADAR. . |
| Mar 1, 2:32 AM EST | TSTM WND DMG | Wallen, IN | PORTION OF ROOF BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
| Feb 28, 11:29 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
802
WUUS53 KIWX 010706
SVRIWX
INC003-033-085-087-113-151-183-010745-
/O.NEW.KIWX.SV.W.0026.170301T0706Z-170301T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
206 AM EST WED MAR 1 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Steuben County in northeastern Indiana...
Northwestern Allen County in northeastern Indiana...
Noble County in northeastern Indiana...
Whitley County in northeastern Indiana...
Western De Kalb County in northeastern Indiana...
Southern Kosciusko County in north central Indiana...
Eastern Lagrange County in northeastern Indiana...
* Until 245 AM EST
* At 206 AM EST, severe thunderstorms were located along a line
extending from near Sturgis to near North Webster to near Akron,
moving east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fort Wayne, Warsaw, Auburn, Kendallville, Columbia City, Angola,
Garrett, Winona Lake, Lagrange, Tri-lakes, Huntertown, Avilla,
Albion, Waterloo, Fremont, Churubusco, South Whitley, Hamilton,
Rome City and Pierceton.
This includes the following highways...
INTERSTATE 69 IN INDIANA between MILE MARKERs 304 and 310, and
between MILE MARKERs 318 and 357.
INTERSTATE 80 IN INDIANA between MILE MARKERs 125 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. This is a dangerous storm which has a history of
producing wind damage.
&&
A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.
LAT...LON 4176 8483 4131 8502 4105 8524 4109 8607
4135 8561 4176 8535
TIME...MOT...LOC 0706Z 286DEG 42KT 4175 8542 4135 8561 4108 8600
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
MARSILI1 follow-up statement
153
WWUS53 KIWX 010743
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
243 AM EST WED MAR 1 2017
INC003-033-085-087-113-151-183-010753-
/O.EXP.KIWX.SV.W.0026.000000T0000Z-170301T0745Z/
Steuben IN-Allen IN-Noble IN-Whitley IN-De Kalb IN-Kosciusko IN-
Lagrange IN-
243 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR STEUBEN...NORTHWESTERN
ALLEN...NOBLE...WHITLEY...WESTERN DE KALB...SOUTHERN KOSCIUSKO AND
EASTERN LAGRANGE COUNTIES WILL EXPIRE AT 245 AM EST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.
A severe thunderstorm watch remains in effect until 400 AM EST for
southwestern Michigan.
LAT...LON 4176 8483 4131 8502 4105 8524 4109 8607
4135 8561 4176 8535
TIME...MOT...LOC 0743Z 286DEG 42KT 4163 8488 4123 8508 4096 8547
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 56 minutes earlier.
Area forecast discussion, Mar 1, 1:10 AM EST, 56 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 110 AM EST Wed Mar 1 2017 .SYNOPSIS... Issued at 105 AM EST Wed Mar 1 2017 Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Overnight temperatures will be main in the mid 50s to mid 60s before turning colder later today behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 102 AM EST Wed Mar 1 2017 More showers and storms will move across northern Indiana before daybreak. Have adjusted the times in the latest TAFs. Strong to possibly severe wind gusts will accompany the storms. Winds will become northwest behind the front with lingering MVFR clouds at FWA during the day. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046. && SYNOPSIS...Skipper SHORT TERM...T LONG TERM...T AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 10 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 1, 1:33 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM TSTM WND GST 1 SSW MISHAWAKA 41.65N 86.18W
03/01/2017 E60 MPH ST. JOSEPH IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:37 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST ELKHART 41.69N 85.98W
03/01/2017 E60 MPH ELKHART IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:51 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL BREMEN 41.45N 86.16W
03/01/2017 U0.75 INCH MARSHALL IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 1:54 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST NAPPANEE 41.44N 85.99W
03/01/2017 E60 MPH ELKHART IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:03 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 2 N NORTH WEBSTER 41.36N 85.70W
03/01/2017 E65 MPH KOSCIUSKO IN NWS EMPLOYEE
AT NWS IWX OFFICE.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:06 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM TSTM WND GST 1 SE MONOQUET 41.28N 85.85W
03/01/2017 M59 MPH KOSCIUSKO IN AWOS
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:32 PM EST | Special Marine Warning | IWX | 118 min | |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 54 min |
| Feb 28, 8:20 PM EST | Special Marine Warning | IWX | 85 min | |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 53 min |
| Feb 28, 9:15 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 30 min |
| Feb 28, 9:36 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 9:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 45 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:01 PM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Feb 28, 10:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:27 PM EST | Special Marine Warning | IWX | 93 min | |
| Feb 28, 10:29 PM EST | Tornado Warning | IWX | Elkhart, LaGrange | 31 min |
| Feb 28, 10:52 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 23 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Steuben | 31 min |
| Mar 1, 12:18 AM EST | Special Marine Warning | IWX | 87 min | |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 65 min |
| Mar 1, 12:56 AM EST | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 49 min |
| Mar 1, 1:01 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Mar 1, 1:22 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 38 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 45 min |
| Mar 1, 1:43 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 34 min |
| Mar 1, 2:24 AM EST | Special Weather Statement | IWX | Huntington, Miami, Wabash | 51 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 61 min |
| Mar 1, 2:31 AM EST | Tornado Warning | IWX | Allen | 29 min |
| Mar 1, 2:59 AM EST | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 46 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.